Severe Myositis, Myocarditis, and Myasthenia Gravis with Elevated Anti-Striated Muscle Antibody following Single Dose of Ipilimumab-Nivolumab Therapy in a Patient with Metastatic Melanoma
AffiliationUniv Arizona, Coll Med
MetadataShow full item record
CitationFazel, M., & Jedlowski, P. M. (2019). Severe Myositis, Myocarditis, and Myasthenia Gravis with Elevated Anti-Striated Muscle Antibody following Single Dose of Ipilimumab-Nivolumab Therapy in a Patient with Metastatic Melanoma. Case reports in immunology, 2019.
JournalCASE REPORTS IN IMMUNOLOGY
RightsCopyright © 2019 Mahdieh Fazel and Patrick M. Jedlowski. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
Collection InformationThis item from the UA Faculty Publications collection is made available by the University of Arizona with support from the University of Arizona Libraries. If you have questions, please contact us at firstname.lastname@example.org.
AbstractImmune checkpoint inhibitors targeting programmed cell death protein 1 and cytotoxic T-lymphocyte associated protein 4 have improved survival in patients with metastatic melanoma, especially in combination (i.e., ipilimumab-nivolumab). Postmarketing surveillance has identified rare but at times life-threatening adverse effects associated with these agents in combination and as monotherapy, which include myocarditis, myositis, myasthenia gravis (MG), and hepatotoxicity. Further evaluation of immune checkpoint therapy-induced MG identified the rapid clinical progression, prolonged treatment/supportive therapy course, and higher frequency of myasthenic crisis in these patients versus those with idiopathic MG. More rapid incorporation of aggressive treatment options (i.e., intravenous immunoglobulin, plasmapheresis) may be necessary in these cases. Anti-striational antibodies are often detected in individuals with myasthenia gravis and concurrent myositis and myocarditis. A high-index of suspicion is necessary to assist with rapid treatment initiation as these patients can rapidly deteriorate into respiratory compromise. A case of a 78-year-old woman with metastatic melanoma status after combination therapy with ipilimumab-nivolumab that developed transaminitis, myositis, myocarditis, and myasthenia gravis (with positive anti-striational antibodies) five days after the first cycle, is presented. Despite high dose intravenous methylprednisolone and intravenous immunoglobulin treatment, she ultimately entered hospice care eight days after hospital admission, 36 days after her first cycle.
NoteOpen access journal
VersionFinal published version
- Nivolumab-related myasthenia gravis with myositis and myocarditis in Japan.
- Authors: Suzuki S, Ishikawa N, Konoeda F, Seki N, Fukushima S, Takahashi K, Uhara H, Hasegawa Y, Inomata S, Otani Y, Yokota K, Hirose T, Tanaka R, Suzuki N, Matsui M
- Issue date: 2017 Sep 12
- Nivolumab-associated myositis myocarditis and myasthenia and anti-striated muscle antibodies.
- Authors: Fazal M, Prentice DA, Kho LK, Fysh E
- Issue date: 2020 Aug
- Nivolumab and Ipilimumab-induced myositis and myocarditis mimicking a myasthenia gravis presentation.
- Authors: Valenti-Azcarate R, Esparragosa Vazquez I, Toledano Illan C, Idoate Gastearena MA, Gállego Pérez-Larraya J
- Issue date: 2020 Jan
- Atypical neurological complications of ipilimumab therapy in patients with metastatic melanoma.
- Authors: Liao B, Shroff S, Kamiya-Matsuoka C, Tummala S
- Issue date: 2014 Apr
- Myocarditis and myasthenia gravis by combined nivolumab and ipilimumab immunotherapy for renal cell carcinoma: A case report of successful management.
- Authors: Yanase T, Moritoki Y, Kondo H, Ueyama D, Akita H, Yasui T
- Issue date: 2021 Jan